West Virginia, 2002

Flooding in West Virginia, April 22 to 23, 2002

April 22 to 23, 2002 · NWS LWX · 2 events in 2 counties and zones

Heavy rainfall over the headwaters of the south branch of the Potomac River caused the waterway to rise above flood stage in Grant and Hardy Counties. 8 feet at 7 AM EDT on the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rainfall over the headwaters of the south branch of the Potomac River caused the waterway to rise above flood stage in Grant and Hardy Counties. In Petersburg, where flood stage is 10 feet, the river crested at 10.8 feet at 7 AM EDT on the 22nd. It rose above flood stage on the 22nd at 3:20 AM and dropped below flood stage at 11:15 AM. In Springfield, where flood stage is 15 feet, the river crested at 17.49 feet at 1 AM on the 23rd. The river rose above flood stage at 4:30 PM on the 22nd and dropped below flood stage at 6 AM on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 11:10 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 21, 11:10 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1210 AM EDT MON APR 22 2002

QUICK UPDATE TO ADD THUNDER TO THE FORECAST IN THE EAST. ALSO
MONITORNG TSTMS IN WEST CENTRAL AND CENTRL VA.

CS
-----------
945 PM WBCAFDLWX

REGL RADAR MOSIAC DEPICT A GOOD SWATH OF SHRA/TSRA ACRS UPR OHIO
VLY... AIMING TWD CWFA. NOT MUCH RECVD PAST CPL HRS...SO HV A LTL
SPACE TO PLAY WITH REGARDING FFG VALUES. STBL NELY FLW HAS CAUSED
THE DEMISE OF ECHOES APPCHG CWFA ERLR THIS EVNG. 18Z RUNS WUD INDC
THAT STABILITY WL INCR A BIT THRU NGT...EVEN AS LOPRES NEARS...DUE
TO STRENGTHENING CAD. THIS WUD PRECLUDE THUNDER...BUT IT WUDNT TTLY
PREVENT HVY RAFL. HWVR...DUE TO 3 TO 6 BENIGN HRS THIS EVNG...WUD BE
USING 12 HR FFG VALUES...AND THEY ARE RELATIVELY HIGH.  MOST
SUSEPTIBLE WUD BE HIGHLAND VA-PENDLETON WV-SHENANDOAH VA...BUT WED
STL NEED WELL OVR TWO INCHES OF RAIN TO CAUSE PRBLMS. DONT THINK
THATS IN THE CARDS. SOME LOCAL PONDING CERTAINLY PSBL...AND
NOWCASTS HV OFFERED ENHANCED WORDING. WL INCL HVY RA PSBL IN ZFP
UPDT...AND LET THE REST BE HNDLD SHORT TERM IF NEEDED. ZNS OVRALL IN
GREAT SHAPE. SOME GRPS MAY NEED A SLGT TEMP ADJUSTMENT...AND WL
PROVIDE THAT SERVICE WITH THE ZONE UPDT AS WELL.  NEW ZFP/RDF BEFORE
10 PM EDT/0200 UTC. GNGT

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

HTS

In the hours before

Special weather statement, Apr 21, 9:55 PM EST, 5 hours 25 minutes before
VAZ021-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1055 PM EDT SUN APR 21 2002

A THUNDERSTORM IN EASTERN WEST VIRGINIA WILL BE MOVING EAST INTO
HIGHLAND COUNTY VIRGINIA BETWEEN 10:50 AND 11:50 PM.  THIS STORM
WILL PRODUCE STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND POSSIBLY
HAIL. THIS WILL BE IN ADDITION TO VERY HEAVY RAIN AND FREQUENT
LIGHTNING. THIS STORM IS MOVING EAST AT 20 MILES AN HOUR. ANYONE
OUTDOORS SHOULD SEEK SHELTER FROM THIS STORM. THE STORM WILL WEAKEN
AS IT MOVES OVER THE COUNTY TOWARDS THE STAUNTON AREA.

STRONG
Special weather statement, Apr 21, 11:33 PM EST, 3 hours 47 minutes before
MDZ016>018-VAZ055>057-220600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1233 AM EDT MON APR 22 2002

A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
FREDERICKSBURG VIRGINIA AREA AND LOWER SOUTHERN MARYLAND. THESE
STORMS WILL MOVE THROUGH BETWEEN 12:30 AM AND 2 AM THIS MORNING.
EXPECT FREQUENT LIGHTNING... VERY HEAVY RAIN... AND GUSTY WINDS TO
30 MILES AN HOUR.

STRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grant

When
April 22, 3:20 AM EST to 11:15 AM EST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

The south branch of the Potomac River overflowed its banks in Petersburg.

Flood, Hardy

When
April 22, 4:30 PM EST to April 23, 6:00 AM EST
Where
Hardy forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

The south branch of the Potomac River overflowed its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292371, 5292437.